Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 83, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 11:49 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 11:49 PM MST (06:49 UTC)
- Expired
- Aug 13, 2017, 2:45 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 96 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WGUS55 KFGZ 130649
FFWFGZ
AZC025-130945-
/O.NEW.KFGZ.FF.W.0083.170813T0649Z-170813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1149 PM MST SAT AUG 12 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County along Castle Creek and Humbug Creek in west central
Arizona...
* Until 245 AM MST
* At 1146 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Castle Creek and Humbug Creek basins. Up to
two and one half inches of rain has already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Castle Hot Springs and areas north of Lake Pleasant.
This includes the following streams and drainages...Cottonwood
Creek...Bitter Creek...Buckhorn Creek...Slate Creek...Ash Creek...
French Creek...Boulder Creek...Black Butte Wash...Agua Fria River...
Humbug Creek...Castle Creek...Little Buckhorn Creek and Banty Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3392 11242 3398 11249 3403 11248 3403 11247
3406 11234 3406 11218 3401 11218 3399 11219
3398 11219 3395 11224 3390 11224 3390 11226
3388 11228
$$2 follow-up statements
965
WGUS75 KFGZ 130722
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1222 AM MST SUN AUG 13 2017
AZC025-130945-
/O.CON.KFGZ.FF.W.0083.000000T0000Z-170813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1222 AM MST SUN AUG 13 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
CASTLE CREEK AND HUMBUG CREEK IN YAVAPAI COUNTY...
At 1217 AM MST, Doppler radar indicated that storms had weakened
such that light rain was falling over the Castle Creek and Humbug
Creek basins. Areas of moderate to heavy rain may move into the
warned area within the next hour. Flash flooding is likely ongoing.
Some locations that will experience flooding include...
Castle Hot Springs and areas north of Lake Pleasant.
This includes the following streams and drainages...Cottonwood
Creek...Bitter Creek...Buckhorn Creek...Slate Creek...Ash Creek...
French Creek...Boulder Creek...Black Butte Wash...Agua Fria River...
Humbug Creek...Castle Creek...Little Buckhorn Creek and Banty Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3392 11242 3398 11249 3403 11248 3403 11247
3406 11234 3406 11218 3401 11218 3399 11219
3398 11219 3395 11224 3390 11224 3390 11226
3388 11228
$$823
WGUS75 KFGZ 130941
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
241 AM MST SUN AUG 13 2017
AZC025-130948-
/O.EXP.KFGZ.FF.W.0083.000000T0000Z-170813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
241 AM MST SUN AUG 13 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 245 AM
MST...
Rainfall rates have tapered off substantially in the past few hours
over the Castle Creek and Humbug Creek basins. There could be
another period of moderate to heavy rainfall over the next hour or
two in this area, but flash flooding is not expected at this time.
Please continue to heed any remaining road closures.
LAT...LON 3392 11242 3398 11249 3403 11248 3403 11247
3406 11234 3406 11218 3401 11218 3399 11219
3398 11219 3395 11224 3390 11224 3390 11226
3388 11228
$$
TPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:10 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 12, 9:10 PM MST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 910 PM MST Sat Aug 12 2017 .SYNOPSIS...Expect typical monsoon weather conditions through the weekend. Much drier air will bring a decreasing trend in storm coverage by Monday, with isolated or no storms after Tuesday. && .DISCUSSION...A wet airmass over the area coupled with some decent mid/upper level shear gave central Arizona a pretty active evening. Things seem to be dying off now, outflows have pushed south of the CWA border and new convection is primarily in Maricopa county. Mesoscale models show these trends and have things pretty quiet by late evening. This seems reasonable. A similar patter develops on Sunday, perhaps not quite as active as much of the area will start with a rain-cooled boundary layer and then mid-level drying develops during the afternoon. Much more significant drying remains on tap for early next week. Trends are covered, no updates needed. && .AVIATION...For the 06Z package...Scattered showers and thunderstorms will continue through late evening. Storms will be mainly south of the I-40 corridor, with a secondary area along the Utah border. Localized MVFR/IFR conditions expected in the stronger storms. Storm coverage and intensity will decrease after midnight. Redevelopment expected by 18Z-20Z Sunday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms will continue through Monday, with temperatures slightly below normal. Tuesday through Thursday...A drier air mass will move back into the region with significantly decreased storm chances. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Peterson AVIATION...Byers FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 19 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 426 AM MST Sat Aug 12 2017 AZZ004>018-037>040-130230- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 426 AM MST Sat Aug 12 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Lingering monsoon moisture will lead to scattered showers and thundertorms, mainly during the afternoon and evening. Some local areas could see heavy rain lead to flash flooding, and this will be the main concern. Small hail and gusty winds are also possible with stronger cells. .DAYS TWO THROUGH SEVEN...Sunday through Friday Expect typical monsoon weather conditions Sunday with scattered showers and thunderstorms. Thunderstorm threats will include lightning, heavy rain, and small hail. Drier air will bring decreasing thunderstorm activity Monday, with little to no chance of storms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 12, 5:52 PM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM FLASH FLOOD 3 SSW WASHINGTON PARK 34.38N 111.28W
08/12/2017 GILA AZ PUBLIC
THE EAST VERDE RIVER IS NOW RUNNING ABOUT
5-6 FEET DEEP.
&&
TMLocal storm report, Aug 12, 6:09 PM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
609 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HEAVY RAIN 1 SSW CORNVILLE 34.71N 111.92W
08/12/2017 M1.60 INCH YAVAPAI AZ TRAINED SPOTTER
HEAVY RAIN, 1.6 INCHES IN 45 MINUTES AND
STILL RAINING HARD. WATER STARTING TO RUN IN
THE DRAINAGE RUNS 3FT DEEP. THE DURATION OF
THE HEAVY RAIN EVENT WAS 45 MINUTES.
&&
DLBLocal storm report, Aug 12, 6:27 PM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
627 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 3 SW MCGUIREVILLE 34.61N 111.84W
08/12/2017 YAVAPAI AZ MESONET
USGS BEAVER CREEK AT MONTEZUMA CASTLE STREAM
GAGE REPORTED A 3.36 FT. RISE IN THE LAST
HOUR AND A HALF.
&&
TMLocal storm report, Aug 12, 6:29 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
629 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 2 N MCGUIREVILLE 34.66N 111.81W
08/12/2017 E4.00 INCH YAVAPAI AZ TRAINED SPOTTER
4" BIRDBATH FILL AND IS OVER FLOWING. POND
AND BACK YARD IS FLOODED AND 2" WATER
RUNNING ACROSS ROAD. THE DURATION OF THE
HEAVY RAIN EVENT WAS 1 HOUR 30 MINUTES.
&&
DLBLocal storm report, Aug 12, 11:06 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1106 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HEAVY RAIN CORNVILLE 34.72N 111.91W
08/12/2017 M1.90 INCH YAVAPAI AZ TRAINED SPOTTER
JUST ARRIVED HOME TO 1.9" STORM TOTAL AND
LIGHT RAIN FALLING. SAND AND GRAVEL WASHED
OVER THE ROAD NEAR HERE.
&&
DLBLocal storm report, Aug 12, 11:10 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1110 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HEAVY RAIN 3 NW PRESCOTT COURTHOUS 34.57N 112.50W
08/12/2017 E2.25 INCH YAVAPAI AZ PUBLIC
EVENT: HAIL - DETAILS: PEA - 0.25/0.50"
EVENT: HEAVY RAIN - DETAILS: 2.25-2.49"
DURATION: 2 HOURS. THE DURATION OF THE HEAVY
RAIN EVENT WAS 2 HOURS.
&&
DLBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:07 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 12, 5:34 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 12, 6:54 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 12, 8:25 PM MST | Flash Flood Warning | FGZ | Yavapai | 110 min |
| Aug 12, 11:28 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 13, 1:40 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 13, 1:49 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 13, 2:44 PM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.